[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1987

Side Effects and Long-term Toxicity of Synthetic Retinoids

Author Affiliations

From the Department of Dermatology, Boston University School of Medicine.

Arch Dermatol. 1987;123(10):1375-1378. doi:10.1001/archderm.1987.01660340137036
Abstract

• The observation that vitamin A (retinol) has antikeratinizing properties has led to the development of synthetic retinol derivatives (retinoids) for the treatment of a variety of skin disorders characterized by abnormal keratinization. The goal of research in this area is the synthesis of retinoids that would have a more favorable therapeutic:toxic ratio than retinol itself. A limiting factor in the use of any vitamin A analogue is that, even with a more favorable therapeutic:toxic ratio, large pharmacologic doses are required that produce side effects related to the drug's action in most individuals. With few exceptions, all of the side effects are those seen from mega— vitamin A ingestion, primarily affecting the mucocutaneous, skeletal, and central nervous systems. Most of the side effects from excess vitamin A are reversible, with notable exceptions being those involving hepatic and osseous tissues. In terms of reversibility from synthetic retinoids, the experience to date has been incomplete, so there remains imprecise information as to the incidence and the persistence of toxic effects after drug withdrawal.

(Arch Dermatol 1987;123:1375-1378)

×